Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/heart-health/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    Going off coumadin
    avatar
    dskip23 posted:
    After six months on a daily (4-5 mg) dose of coumadin, my primary care physician has recommended I go off the daily coumadin dose. I was originally prescribed coumadin after a two day hospital stay. This came after a doctor's visit where I complained of labored breathing in my chest. This doctor was concerned I had a silent heart attack and admitted me that evening. After an EKG, a cat scan, X-Ray and MRI, the doctor said instead I had six blood clots: two in my left knee, four in my lungs. In the six months on coumadin, I have never felt better. I am running 5K races once again (restarted in late July). I feel very normal. I am very worried that if I am not on coumadin, blood clotting will return. My doctor is more worried about what would happen if I was in an accident and that I would have severe bleeding problems. He says I go back on coumadin for three to six months should my clotting problem return He has scheduled me for a blood test (determine if my blood clots) in two weeks and a follow up appointment in four weeks. I am a white male, 45 years old next month. Please either reassure me that going off coumadin will be fine or if I should resume a coumadin dose.
     
    avatar
    James_Beckerman_MD responded:
    I unfortunately am not in a position to make a recommendation for your individual situation. But - I can tell you that 6 months of coumadin therapy is generally the standard of care for pulmonary emboli, to my knowledge, unless the person has a blood clotting abnormality (which is likely the reason for your tests). I hope that's helpful!
     
    avatar
    DMarieH responded:
    I unfourtunately am VERY familiar with the DVT's,PE's,Coumadin,Lovenox etc. I have been fighting the blood clotting issues for 3 years now. It does sound like you would be safe to be off of the medication. The Coumadin has to be out of your system in order to get accurate results from the blood tests to determine if you have a genetic abnormality for clotting. If it makes you more comfortable, request that the doctor does a follow-up ultrasound of your legs, and CT of your lungs to make sure the clots indeed have desolved.(Mine didn't after 1 year of blood thinners :ooh: ) Consider asking your doctor about the benefit of having an IVC filter placed, so if you do have more clots, they will be trapped in the filter and won't reach your lungs. And be more aware of your body. Once you have had clots, you are more likely to have a repeat occurance.


    Helpful Tips

    Nix Grapefruit & Statin DrugsExpert
    Grapefruit & statin drugs can be a bad combination. Unlike other citrus fruits, grapefruit contains substances that disable certain ... More
    Was this Helpful?
    17 of 19 found this helpful

    Expert Blog

    The Heart Beat - James Beckerman, MD, FACC

    Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health General and Consultative Heart Care Center